Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS Green Bay, WI

July 23, 2005Marathon County, Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 23, 2005, 1:01 PM CDT for Marathon County, Wood County, Wisconsin. It was in force for 47 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2005, 1:01 PM CDT (18:01 UTC)
Expired
Jul 23, 2005, 1:48 PM CDT
In force
47 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Marathon County, WI, Wood County, WI

The radar

The La Crosse radar (KARX), 135 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 1:21 PM CDTTSTM WND GST 71Marshfield, WI
Jul 23, 1:21 PM CDTNON-TSTM WND DMG2 Sw Stratford, WIFEW TREES DOWN
Jul 23, 1:25 PM CDTTSTM WND DMGMarshfield, WITREES AND POWERLINES DOWN ON HIGHWAY 13 IN MARSHFIELD.
Jul 23, 1:35 PM CDTTSTM WND DMG2 Sw Stratford, WIFEW TREES DOWN BETWEEN MARSHFIELD AND STRATFORD
Jul 23, 1:35 PM CDTTSTM WND DMGSpencer, WITREE ACROSS HIGHWAY BB
Jul 23, 1:35 PM CDTTSTM WND DMGSpencer, WITREE ACROSS HIGHWAY BB.
Jul 23, 1:40 PM CDTTSTM WND DMGWisconsin Rapids, WITREES AND POWER LINES DOWN IN CITY. TREES AND POWER LINES WERE REPORTED DOWN ACROSS THE COUNTY.
Jul 23, 1:40 PM CDTTSTM WND DMGWisconsin Rapids, WITREES AND POWER LINES DOWN IN THE CITY. TREES AND POWERLINES DOWN COUNTYWIDE.
Jul 23, 1:40 PM CDTNON-TSTM WND DMGWisconsin Rapids, WITREES AND POWER LINES DOWN IN CITY. TREES AND POWER LINES DOWN ACROSS THE COUNTY.
Jul 23, 1:50 PM CDTTSTM WND DMGNekoosa, WI15 TO 20 POWERLINES AND SEVERAL TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 12:50 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 231802
SVRGRB
WIC073-141-231845-
/O.NEW.KGRB.SV.W.0079.050723T1801Z-050723T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
101 PM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARATHON COUNTY IN CENTRAL WISCONSIN
  WOOD COUNTY IN CENTRAL WISCONSIN
  THIS INCLUDES THE CITY OF WISCONSIN RAPIDS

* UNTIL 145 PM CDT

* AT 1257 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES NORTH OF
  MARSHFIELD TO 14 MILES WEST OF PITTSVILLE TO 33 MILES WEST OF
  BABCOCK...OR ALONG A LINE EXTENDING FROM 31 MILES WEST OF WAUSAU TO
  28 MILES WEST OF WISCONSIN RAPIDS TO 49 MILES WEST OF WISCONSIN
  RAPIDS...AND MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PITTSVILLE BY 110 PM...
  BABCOCK BY 120 PM...
  WISCONSIN RAPIDS AND MOSINEE BY 130 PM...

THIS STORM HAS PRODUCED DAMAGING WINDS AND MAY DO SO AGAIN. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4503 9028 4480 8926 4469 8931 4468 8984
      4451 8984 4450 8973 4426 8974 4426 9030
      4426 9030

$$

RDM
3 follow-up statements
000 
WWUS53 KGRB 231814
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
113 PM CDT SAT JUL 23 2005

WIC073-141-231845-
/O.CON.KGRB.SV.W.0079.000000T0000Z-050723T1845Z/
MARATHON WI-WOOD WI-
113 PM CDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM CDT FOR WOOD
AND MARATHON COUNTIES...

AT 110 PM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF MILAN TO FENWOOD
TO PITTSVILLE TO 24 MILES WEST OF BABCOCK TO 9 MILES EAST OF
RUDOLPH...OR ALONG A LINE EXTENDING FROM 29 MILES WEST OF WAUSAU TO
21 MILES SOUTHWEST OF WAUSAU TO 18 MILES WEST OF WISCONSIN RAPIDS TO
40 MILES SOUTHWEST OF WISCONSIN RAPIDS TO STEVENS POINT...MOVING EAST
AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
ARPIN...WISCONSIN RAPIDS...HALDER AND BIRON BY 120 PM...

THIS STORM HAS PRODUCED EXTENSIVE WIND DAMAGE IN CLARK COUNTY AND 
MAY DO SO AGAIN. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS


LAT...LON 4503 9028 4480 8926 4469 8931 4468 8984
      4451 8984 4450 8973 4426 8974 4426 9030
      4426 9030 4465 9030

$$
000 
WWUS53 KGRB 231826
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
122 PM CDT SAT JUL 23 2005

WIC073-141-231845-
/O.CON.KGRB.SV.W.0079.000000T0000Z-050723T1845Z/
MARATHON WI-WOOD WI-
122 PM CDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM CDT FOR WOOD
AND MARATHON COUNTIES...

AT 119 PM...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE OF
PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF MILAN TO
HALDER TO VESPER TO RUDOLPH TO 15 MILES EAST OF BIRON...OR ALONG A
LINE EXTENDING FROM 21 MILES WEST OF WAUSAU TO 15 MILES SOUTHWEST OF
WAUSAU TO 7 MILES WEST OF WISCONSIN RAPIDS TO 9 MILES WEST OF STEVENS
POINT TO STEVENS POINT...MOVING EAST AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RUDOLPH...PORT EDWARDS...NEKOOSA AND WISCONSIN RAPIDS BY 130 PM...

THIS IS A DANGEROUS STORM. WIND GUSTS OF OVER 70 MPH WERE REPORTED 
AT THE MARSHFIELD AIRPORT...WITH REPORTS OF TREES DOWN IN 
MARSHFIELD. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR 
DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4503 9028 4480 8926 4469 8931 4468 8984
      4451 8984 4450 8973 4426 8974 4426 9030
      4426 9030 4465 9030

$$

RDM
000 
WWUS53 KGRB 231848
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
147 PM CDT SAT JUL 23 2005

WIC073-141-231857-
/O.EXP.KGRB.SV.W.0079.000000T0000Z-050723T1845Z/
MARATHON WI-WOOD WI-
147 PM CDT SAT JUL 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR WOOD COUNTY EXPIRED AT 145 PM 
CDT... 
...THE SEVERE THUNDERSTORM WARNING FOR MARATHON COUNTY HAS BEEN 
EXTENDED UNTIL 215 PM CDT...


LAT...LON 4503 9028 4480 8926 4469 8931 4468 8984
      4451 8984 4450 8973 4426 8974 4426 9030
      4426 9030 4465 9030

$$

RDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:00 AM CDT, 9 hours 1 minute earlier.

Area forecast discussion, Jul 23, 4:00 AM CDT, 9 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT SAT JUL 23 2005

.SHORT TERM...PCPN COVERAGE THE MAIN CHALLENGE TODAY AND TONIGHT.  MAIN
FEATURE FOR LATER TODAY WILL BE THE S/W WHICH IS PROGGED BY ALL MODELS
TO REACH NORTHWEST WISCONSOIN LATER TODAY BEFORE TRACKING OVER NORTHERN
WISCONSIN TONIGHT.  BEST HEIGHT FALLS THIS EVENING COINCIDE WITH STRONG
ISENT LIFT WITH THE WAA AS PW VALUES CLIMB TO AROUND 2.00 INCHES.
MODELS DO DIFFER ON POSITION OF THE SURFACE WARM FRONT TODAY INTO
TONIGHT.  THE GFS IS SLOWER WITH THE NWD MOVEMENT...SURFACE BASE
STABILITY PARAMETERS NOT IMMPRESSIVE WITH CONVECTION LIKELY TO BE THE
ELEVATED VARIETY.  REGARDLESS WHICH MODEL IS CORRECT...SINCE NORTHERN
WISCONSIN WILL BE ABLE TO STAY NORTH OF THE WARMFRONT FOR A LONGER
DURATION...BETTER OPPORTUNITY FOR SATURATING THE AIRMASS AND THEREFORE
WILL INCREASE POPS TO LIKELY CAT FOR MOST OF THE CWA FOR TNT.
ACKNOWLEDGE THAT CAP EDGE MAY SHIFT INTO AT LEAST CENTRAL WISCONSIN BY
THIS EVENING...WHICH COULD LIMIT COVERAGE AND DEVELOPMENT OF PCPN IN
THAT REGION AND MAIN AREA OF THE PCPN WILL BE OVER FAR NORTHERN
WISCONSIN INTO THE UP.  IF THE NAMS SOLUTION IS CORRECT WITH RESPECT TO
THE SURFACE FRONT...SEVERE THREAT INCREASES DUE TO THE AVAILABLE
INSTABILITY.

WILL CONTINUE THE DRY FORECAST FOR SUNDAY AS UPPER HEIGHTS BUILD.
GFS GUID MAX TEMPS QUITE COOLER THAN NAM AND ETA FOR THIS AFTERNOON DUE
TO SLOWER MOVEMENT OF THE WARMFRONT AND PCPN ARRIVING EARLIER.  WILL
LOWER CURRENT LEVELS A FEW DEGREES DUE TO CURRENT TRENDS AND CLOUD
COVER.  FORECAST TEMP AND DEWPOINTS FOR SUNDAY PRODUCE HEAT INDICES JUST
BELOW CRITERIA FOR SUNDAY...BUT WILL INCLUDE RANGE IN THE FORECAST.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY. FORECAST CHALLENGES
DURING THIS PERIOD ARE MAINLY PRECIPITATION CHANCES AND LOCATION OF A
SURFACE BOUNDARY. 00Z/23RD NAM/GFS BOTH BRING QPF INTO AT LEAST THE
SOUTHERN PART OF THE FORECAST AREA ON SUNDAY NIGHT DUE TO A FRONTAL
BOUNDARY NEAR THE WI/IL BORDER AND SOME SHORT WAVE ENERGY MOVING ACROSS
THE REGION IN RELATIVELY FLAT 500 MB FLOW. BEST CHANCE OF PRECIPITATION
WILL BE IN THE SOUTHERN PART OF THE FORECAST AFTER 06Z MONDAY SO HAVE
ADDED CHANCE POPS TO THAT PERIOD. HPC PREFERS GFS FOR THIS PART OF THE
COUNTRY DURING THE EARLY PERIODS...SO HAVE KEPT WITH IT THROUGH
SATURDAY. GFS HAS HIGH PRESSURE BUILDING INTO THE STATE ON TUESDAY SO
CHANCE OF PRECIPITATION SHOULD COME TO AN END FROM NORTHWEST TO
SOUTHEAST...WITH NOTHING LEFT IN THE FORECAST AREA BY TUESDAY NIGHT. HPC
SURFACE SYSTEMS BASED ON 00Z/22ND MODELS HAS A CHANCE OF PCPN MOVING
INTO THE AREA AS A COLD FRONT SINKS SOUTH INTO WISCONSIN. BUT 00Z/23RD
GFS KEEPS THE FRONT NORTH OF THE STATE AND I HAVE THEREFORE GONE WITH A
DRY FORECAST FOR THE REST OF THE PERIOD.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TDH
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 23, 11:45 AM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT SAT JUL 23 2005

LMZ521-522-541>543-564-WIZ005-010>013-018>022-030-031-035>040-045-
048>050-073-074-241645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1145 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK SEVERE THUNDERSTORMS OVER THE WESTERN PORTION
OF THE FORECAST AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER THE NORTHEAST AND LAKESHORE AREAS TONIGHT.

A LARGE THUNDERSTORM COMPLEX WILL MOVE SOUTHEAST JUST NORTH OF A WARM
FRONT MOVING NORTH INTO WISCONSIN THIS AFTERNOON.  AT THIS TIME...IT
APPEARS THAT THE BEST CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
WILL BE GENERALLY SOUTH OF A LINE EXTENDING FROM GREEN BAY TO
RHINELANDER. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE
DAMAGING STRAIGHT LINE WINDS.

AS THE WARM FROM CONTINUES TO MOVE NORTHWARD THIS EVENING AND TONIGHT...
MORE SHOWER AND THUNDERSTORMS ARE POSSIBLE OVER THE REMAINDER OF THE
FORECAST AREA.  SOME OF THESE STORMS MAY ALSO BE SEVERE WITH THE PRIMARY
THREAT BEING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HOT AND HUMID AIR MASS WILL SPREAD INTO WISCONSIN ON SUNDAY. THE
COMBINATION OF AFTERNOON TEMPERATURES CLIMBING INTO THE 90 TO 95
RANGE...AND DEWPOINTS NEAR 70...WILL RESULT IN HEAT INDICES APPROACHING
100 DEGREES OVER PARTS OF CENTRAL AND EAST CENTRAL WISCONSIN BY SUNDAY
AFTERNOON.

THERE IS A CHANCE OF MORE THUNDERSTORMS LATE SUNDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

EB
WEATHER.GOV/GREENBAY

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:26 PM CDTSevere Thunderstorm WarningGRBPortage49 min
Jul 23, 1:42 PM CDTSevere Thunderstorm WarningGRBMarathon25 min
Jul 23, 1:54 PM CDTSevere Thunderstorm WarningGRBShawano, Waupaca, Waushara51 min
Jul 23, 2:23 PM CDTSevere Thunderstorm WarningGRBOutagamie, Winnebago37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.